Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 17, 2012, 7:42 PM CDT for Phelps County, Missouri. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2012, 7:42 PM CDT (00:42 UTC)
- Expired
- Mar 17, 2012, 7:58 PM CDT
- In force
- 16 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Phelps County, MO
The radar
The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 7:42 PM CDT | HAIL 1 | St. James, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
298
WUUS53 KSGF 180042
SVRSGF
MOC161-180115-
/O.NEW.KSGF.SV.W.0054.120318T0042Z-120318T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT SAT MAR 17 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 815 PM CDT.
* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ST. JAMES...OR 10 MILES EAST OF ROLLA...
MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE ST. JAMES.
A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT UNTIL 800 PM
CDT FOR EAST CENTRAL MARIES AND NORTHEASTERN PHELPS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3790 9153 3790 9170 3804 9170 3801 9152
3801 9151
TIME...MOT...LOC 0042Z 236DEG 16KT 3799 9158
WIND...HAIL <50MPH 1.25IN
$$
WISE1 follow-up statement
268
WWUS53 KSGF 180058 RRA
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT SAT MAR 17 2012
MOC161-180108-
/O.CAN.KSGF.SV.W.0054.000000T0000Z-120318T0115Z/
PHELPS MO-
758 PM CDT SAT MAR 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PHELPS COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3790 9153 3790 9170 3804 9170 3801 9152
3801 9151
TIME...MOT...LOC 0058Z 236DEG 16KT 3803 9150
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:53 PM CDT, 49 minutes earlier.
Area forecast discussion, Mar 17, 6:53 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 653 PM CDT SAT MAR 17 2012 ...MESOSCALE CONVECTIVE DISCUSSION... ...UPDATE TO AVIATION... .UPDATE... CONVECTION UP ACROSS CENTRAL MISSOURI CONTINUES TO FESTER EARLY THIS EVENING AS A WEAK LOW LEVEL JET CONTINUES TO OVERRIDE OUTFLOW FROM THOSE STORMS. ALTHOUGH THE MAIN MID/UPPER LEVEL SHORT WAVE TROUGH CONTINUES TO EXIT THE REGION THIS EVENING...EXPECT THAT THESE STORMS MAY CONTINUE TO REGENERATE FOR THE NEXT FEW HOURS. MAIN REASON FOR THIS THINKING IS AN ACCAS FIELD/MID LEVEL JET STREAK IS NOW SPREADING INTO WESTERN MISSOURI. THIS MAY BE JUST ENOUGH TO KEEP THESE STORMS GOING UNTIL JUST AFTER SUNSET. WILL MAINTAIN A THREAT FOR LARGE HAIL WITH THESE STORMS GIVEN MODERATE INSTABILITY. HYDRO WILL ALSO REMAIN A CONCERN GIVEN THE TRAINING NATURE OF THESE STORMS. SUSPECT THAT STORMS SHOULD BE OUT OF THE AREA BY MID EVENING. WE WILL HAVE TO WATCH FOR A FEW ADDITIONAL STORMS OVERNIGHT AS A LOW LEVEL JET NOSES INTO WESTERN MISSOURI. AT THIS POINT...NOT SURE THIS LIFTING SOURCE WILL BE ENOUGH AS MID LEVEL TEMPERATURES WARM AND MAY CAP OFF ELEVATED SOURCE PARCELS. SCHAUMANN && .DISCUSSION... THE SHORTWAVE TROUGH MOVING ACROSS THE REGION CONTINUES TO GENERATE SCATTERED SHOWERS AND STORMS...MAINLY ALONG AND EAST OF A LINE FROM HERMITAGE TO AVA THIS AFTERNOON. WE RECEIVED SEVERAL REPORTS OF HAIL WITH THESE STORMS MAINLY NICKEL SIZE OR SMALLER. ANOTHER WEAKER SHORTWAVE OVER NORTHERN OKLAHOMA THIS AFTERNOON IS STRUGGLING TO GENERATE SHOWERS IN THAT AREA...BUT WILL KEEP LOWER PRECIP CHANCES GOING AREAWIDE THROUGH THE AFTERNOON AS THIS FEATURE MOVES NORTHEAST INTO THE UNSTABLE AIRMASS OVER OUR AREA. MOST AREAS ARE EXPECTED TO REMAIN DRY FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON BEFORE ANOTHER DISTURBANCE EMBEDDED WITHIN THE APPROACHING LONGWAVE TROUGH MOVES ACROSS SOUTHEAST KANSAS AND WESTERN MO SUNDAY NIGHT AND EARLY MONDAY. THEREAFTER WE CONTINUE TO SEE VERY CONSISTENT MODEL OUTPUT WITH THE UPPER TROUGH SHIFTING EASTWARD FROM THE DESERT SOUTHWEST INTO THE SOUTHERN AND CENTRAL PLAINS THROUGH THURSDAY. THE SYSTEM STILL APPEARS TO HAVE DEEP MOISTURE AHEAD OF IT WHICH WILL SPREAD OVER OUR FORECAST AREA WITH SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN FROM MONDAY EVENING THROUGH WEDNESDAY. WILL CONTINUE TO MENTION HEAVY RAIN POTENTIAL IN THE HWO. MOST OF THE FORECAST AREA IS RELATIVELY DRY AND CAN HANDLE A FEW INCHES OF RAIN OVER A THREE DAY PERIOD. HOWEVER...MODEL QPF IS HEDGING TOWARD FIVE TO SIX INCHES FOR THIS TIME FRAME. IF THIS TREND CONTINUES...A FLOOD WATCH MAY BE NEEDED FOR TUESDAY/WEDNESDAY. FOR NOW WILL TAPER PRECIPITATION OFF BY THURSDAY NIGHT AND FRIDAY WHICH IS MORE IN LINE WITH THE ECMWF. WHILE BOTH THE ECMWF AND GFS CONTINUE TO CUT THE UPPER LOW OFF FROM THE MAIN FLOW OF WESTERLIES...WHILE THE GFS KEEPS THE MAIN CIRCULATION AND PRECIP OVER SOUTHERN MO/NORTHERN ARKANSAS THROUGH EARLY FRIDAY. THE COOLEST TEMPERATURES DURING THE EXTENDED WILL BE ON WEDNESDAY AND THURSDAY WITH HIGHS IN THE 60S AND LOWS IN THE 40S TO LOWER 50S AS OUR AREA REMAINS UNDER EXTENSIVE CLOUD COVER NEAR THE UPPER LOW CENTER. OTHERWISE ABOVE NORMAL TEMPERATURES WILL ONCE AGAIN SPREAD OVER THE REGION ON FRIDAY AND INTO NEXT WEEKEND. TERRY && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY. DID MAINTAIN MENTION OF CB EARLY THIS EVENING AS A WEAK MID LEVEL DISTURBANCE CROSSES THE REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE VERY ISOLATED IN NATURE. LOW LEVEL WIND SHEAR WILL DEVELOP ACROSS THE AREA LATER THIS EVENING AND CONTINUE INTO EARLY SUNDAY MORNING. BRISK AND GUSTY SOUTH WINDS ARE THEN EXPECTED STARTING AROUND MID MORNING ON SUNDAY. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 17, 7:29 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 729 PM CDT SAT MAR 17 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 729 PM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL PERSIST EARLY THIS EVENING GENERALLY NORTH OF A VERSAILLES TO ROUND SPRING LINE. HAIL TO THE SIZE OF GOLF BALLS WILL BE POSSIBLE WITH SOME OF THESE STORMS. TORRENTIAL RAINFALL CAN ALSO BE EXPECTED WITH THESE STORMS...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. BRISK AND GUSTY NON THUNDERSTORMS WINDS WILL PERSIST THROUGH MONDAY...ESPECIALLY ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS. A WIDESPREAD EPISODE OF FLOODING IS EXPECTED TO EVOLVE MONDAY THROUGH WEDNESDAY. THREE TO SIX INCHES OF RAIN IS FORECASTED OVER THE REGION...RESULTING IN BOTH FLASH FLOODING OF SMALL STREAMS AND CREEKS...AND FLOODING OF MAIN STEM RIVERS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND MONDAY NIGHT. THE COMBINATION OF AN UNSTABLE AIRMASS ALONG WITH INCREASING WIND SHEAR WILL SUPPORT ORGANIZED THUNDERSTORMS. LARGE HAIL AND DAMAGING WIND GUSTS WILL AGAIN BE THE PRIMARY HAZARDS WITH ANY SEVERE STORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER STORM SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER IF OBSERVED. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Mar 17, 5:20 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 2 N IBERIA 38.12N 92.30W
03/17/2012 E1.25 INCH MILLER MO PUBLIC
&&
KARDELLSpecial weather statement, Mar 17, 6:20 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT SAT MAR 17 2012
MOZ058-180015-
MARIES MO-
620 PM CDT SAT MAR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 715 PM CDT...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF VIENNA...OR 17 MILES
NORTHWEST OF ROLLA...MOVING EAST AT 20 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.
PEOPLE IN MARIES COUNTY...INCLUDING VIENNA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.
LAT...LON 3829 9166 3807 9164 3806 9198 3814 9210
3829 9216
TIME...MOT...LOC 2320Z 260DEG 17KT 3813 9194
WISELocal storm report, Mar 17, 7:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL ROLLA 37.95N 91.77W
03/17/2012 E0.50 INCH PHELPS MO PUBLIC
&&
KARDELLLocal storm report, Mar 17, 7:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 2 NNW VICHY 38.13N 91.77W
03/17/2012 E0.50 INCH MARIES MO PUBLIC
LOTS OF PEA AND DIME SIZE HAIL
&&
KARDELLLocal storm report, Mar 17, 7:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 10 N ROLLA 38.10N 91.77W
03/17/2012 E1.75 INCH MARIES MO PUBLIC
&&
KARDELLSpecial weather statement, Mar 17, 7:33 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 733 PM CDT SAT MAR 17 2012 MOZ071-180100- PHELPS MO- 733 PM CDT SAT MAR 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS COUNTY UNTIL 800 PM CDT... ...A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST CENTRAL MARIES AND NORTHEASTERN PHELPS COUNTIES... AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF ST. JAMES...OR 7 MILES EAST OF ROLLA...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LAT...LON 3791 9169 3803 9166 3801 9152 3791 9152 TIME...MOT...LOC 0031Z 255DEG 17KT 3795 9161 WISE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 36 min |
| Mar 17, 7:33 PM CDT | Special Weather Statement | SGF | Phelps | 27 min |
| Mar 17, 10:11 PM CDT | Areal Flood Warning | SGF | Maries, Miller, Phelps | 12 hr |
| Mar 18, 1:20 AM CDT | Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 20 more | 4 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.